Lightning, Morgan
- When
- August 16, 5:48 PM MST
- Where
- Morgan County, Ft Morgan
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 40.250, -103.800
Lightning ignited an oil tank approximately 12-ft in diameter and 25-ft high.
Lightning sparked an oil tank fire.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Lightning sparked an oil tank fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 16, 2:15 PM MST, 3 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 315 PM MDT SUN AUG 16 2009 .SHORT TERM...WATER VAPOR LOOPS SHOW SHORTWAVE TROUGH ACROSS WESTERN WYOMING INTO NORTHWEST COLORADO. NOT ALOT OF ACTIVITY CURRENTLY ACROSS CWA...JUST ISOLATED STORMS OVER MOUNTAINS AND SOUTHERN FOOTHILLS. LAPS SURFACE ANALYSIS INDICATE CAPE CONFINED TO THE HIGHER TERRRAIN...NONE ACROSS PLAINS. TROUGH TO MOVE ACROSS CWA DURING THE EVENING...AND ASSOCIATED LIFT SHOULD INCREASE THE STORM COVERAGE OVER MOUNTAINS AND GET SOME STORMS GOING ONCE MID LEVEL CAP IS ERODED. WILL KEEP THE CURRENT SCATTERED POPS FOR PLAINS...LOWER POPS FOR MOUNTAINS. THERE IS DECENT SHEAR CURRENLY ACROSS PLAINS... WITH FAIRLY STRONG WESTERLY MID LEVEL FLOW AND LOW LEVEL SOUTHEASTERLIES. ONCE STORMS GET ROLLING ACROSS PLAINS...COULD SEE A FEW SEVERE STORMS PRODUCING HAIL AND WIND. MODELS CONTINUE TO SHOW STORMS LASTING THROUGH MIDNIGHT...DEVELOPING SOME SORT OF MCS IN NORTHEAST CORNER AT 06Z...THEN MOVING THE MCS EASTWARD AFTER MIDNIGHT. SHOULD SEE DECREASE IN STORMS AFTER MIDNIGHT...POSSIBLY LINGERING ACROSS NORTHEAST CORNER. LOW LEVEL HUMIDITY AND WIND PROGS SUGGEST OUTFLOW BOUNDARY MOVING WEST ACROSS PLAINS TOWARDS MORNING WHICH COULD SEND LOW LEVEL MOISTURE AS FAR WEST AS FOOTHILLS. POTENTIAL FOR STRATUS DEVELOPMENT ALONG FRONT RANGE AROUND 12Z. ON MONDAY...A WEST SOUTHWESTERLY FLOW ALOFT WILL BE OVER THE REGION. QG VERTICAL VELOCITY PROGS SHOW WEAK DESCENT OVER AREA FOR MOST OF THE DAY...THEN SOME WEAK ASCENT BY LATE AFTERNOON. FORECAST SOUNDINGS INDICATE MID LEVEL CAP PERSISTING OVER THE AREA THROUGH THE DAY. THIS COULD LIMIT STORM DEVELOPMENT DURING THE AFTERNOON. LOWERED POPS FOR THE AFTERNOON AS A RESULT. TEMPERATURE AND THICKNESS PROGS SUGGEST HIGHS IN MAINLY IN THE 70S. THIS IN LINE WITH GUIDANCE. TEMPERATURE GRIDS SIMILAR TO GUIDANCE...WILL CHANGE LITTLE. .LONG TERM...THE MAIN UPPER LOW MOVES ACROSS THE NRN PLAINS WHILE A PIECE OF ENERGY HOLDS BACK ACROSS THE NORTHERN GREAT BASIN FOR MONDAY AND TUESDAY BEFORE DRIFTING EAST OF THE AREA ON WEDNESDAY. FOR MONDAY...FORECAST SOUNDINGS INDICATE SOME MID LVL COOLING ALLOWING LOW LVL INVERSIONS TO DISSOLVE AND CHANCE OF STORMS...MAINLY OVER THE FRONT RANGE AND PALMER DIVIDE. THIS ALREADY COVERED SUFFICENTLY IN ZONES. SIMILAR SET UP FOR TUESDAY WITH LOW LVL STABILITY FOR MUCH OF THE DAY...BEFORE SOME INSTABILITY LATE IN THE DAY AND TUE EVENING AS MORE ENERGY ALOFT EJECTS EASTWARD. A BIT DRIER AND WARMER FOR WEDNESDAY WITH SUBSIDENCE BEHIND PASSING TROF. HOWEVER...WITH HIGH AMPLITUDE RIDGE ALONG WEST COAST BRINGS ANOTHER TROF AND FRONTAL PASSAGE ON THURSDAY. COOLED TEMPS QUITE A BIT FROM GOING FORECAST. WILL LEAVE THE ISOLATED POPS AS QUESTION ON HOW MUCH MOISTURE WILL BE AVAILABLE. THE STRONG WEST COAST RIDGING WILL FINALLY SHIFT EASTWARD TOWARDS COLORADO ON FRI AND SAT FOR DRIER AND WARMER CONDITIONS AND WILL KEEP A DRY FORECAST. && .AVIATION...CHANCE OF STORMS AFFECTING AIRPORTS FROM ABOUT 23Z TO 05Z AS UPPER LEVEL DISTURBANCE MOVES ACROSS AREA. COULD SEE MVFR CEILINGS FOR A BRIEF PERIOD WITH PASSING STORMS. MAIN AFFECT WILL BE GUSTY OUTFLOW WINDS TO AROUND 35 KTS. EASTERLY WINDS COULD BE ENHANCED AFTER MIDNIGHT...WITH LOW LEVEL UPSLOPE DEVELOPING AND POSSIBLE LOW CLOUDS NEAR SUNRISE. SLIGHT CHANCE FOR STORMS AFTER 18Z...MAINLY WEST AND SOUTH OF AREA AIRPORTS. GUSTY OUTFLOW WINDS FROM STORMS COULD AFFECT AIRPORTS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. D-L/SWE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1043 AM MDT SUN AUG 16 2009 COZ030>051-171200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1043 AM MDT SUN AUG 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS...FOOTHILLS AND ADJACENT PLAINS DURING THE AFTERNOON. THE STORMS WILL SPREAD ACROSS THE REMAINDER OF THE PLAINS AND INCREASE IN COVERAGE BY THE EVENING AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. MOST OF THE STORMS WILL PRODUCE GUSTY WINDS TO 40 MPH...SMALL HAIL AND LIGHT TO MODERATE RAIN. HOWEVER...A FEW STORMS ACROSS THE PLAINS COULD BECOME SEVERE WITH LARGE HAIL...WIND GUSTS IN EXCESS OF 60 MPH AND HEAVY RAIN. THE STORMS WILL CONTINUE THROUGH THE EVENING HOURS... BEFORE DIMINISHING BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COOL AND MOIST AIRMASS WILL BE OVER THE NORTHEAST PLAINS ON MONDAY FOLLOWING THE PASSAGE OF A COLD FRONT LATE TONIGHT. BY LATE IN THE DAY THE AIRMASS MAY WARM SUFFICIENTLY TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS. THE BEST CHANCE WILL BE IN AND NEAR THE FOOTHILLS AND ALONG THE PALMER DIVIDE...WHERE A FEW OF THE STORMS COULD BECOME SEVERE. UNSETTLED CONDITIONS WILL CONTINUE WITH A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS THROUGH MUCH OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4 PM. D-L/SWE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 525 PM MDT SUN AUG 16 2009 COZ042>044-170000- MORGAN COUNTY CO-NORTHEAST WELD COUNTY CO- CENTRAL AND SOUTH WELD COUNTY CO- 525 PM MDT SUN AUG 16 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN COUNTY CENTRAL WELD COUNTY AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL. THIS STORM WAS LOCATED 2 MILES SOUTH OF RIVERSIDE RESERVOIR...OR 24 MILES WEST OF FORT MORGAN...MOVING NORTHEAST AT 35 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WELDONA... RIVERSIDE RESERVOIR...ORCHARD...JACKSON RESERVOIR AND GOODRICH. PEA SIZE HAIL HAS ALREADY OCCURRED NEAR KEENESBURG FROM THIS STORM. HEAVY RAIN WILL ALSO ACCOMPANY THE STORM. LAT...LON 4054 10406 4037 10387 4018 10425 4033 10441 TIME...MOT...LOC 2324Z 231DEG 31KT 4030 10425
The Denver radar (KFTG), 82 km away, was scanning. The volume nearest the first event began at 00:45 UTC.
1 lightning. Local standard time, as filed.
Lightning ignited an oil tank approximately 12-ft in diameter and 25-ft high.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194206.